Tired from chemo and side effects?


Question from Noreen: Since having chemo I developed neurological problems including restless legs, nerve pain and numbness in the hands, plus cognitive problems. I am taking Requip (chemical name: ropinirole Hcl) and Neurontin (chemical name: gabapentin), and I am tired all the time. Any suggestions?
Answers - Marisa Weiss, M.D. Keep in mind that you live with yourself 24 hours a day and the expectations that you place on yourself are usually greater than what others place on you. Therefore, these changes tend to be more noticeable to you than they are to other people. If you are wondering if other people are noticing that you may be slipping here or there, ask a close friend or relative for their honest feedback.
Patricia A. Ganz, M.D. Your question really reflects a series of common complaints and problems women may have after chemotherapy. You may have had a taxane drug as part of your chemotherapy treatment and this could certainly be the cause of the pain in your hands and feet. It may certainly be helped by the Neurontin. The other issue of fatigue again is that a third of women will report post-treatment fatigue. This may get better over time, although for some women this may persist. But as we have discussed earlier, women who are fatigued may also have complaints of difficulty concentrating, so it is important to try and address your fatigue by pacing yourself, taking good care of yourself physically, and addressing any pain or anxiety or depression that you may be having. Some of our research has actually found immune changes in women who have persistent fatigue which may possibly explain their difficulty responding to physical and mental challenges and it is an active area in laboratories. I can't say that this is what you have, but it is a definite syndrome that we and others have found in about a third of women after breast cancer treatment.
Marisa Weiss, M.D. When Dr. Ganz says take care of yourself, she is very serious about this. We're not just talking about handling a crisis in your life and treating yourself here and there. We're talking about taking good care of yourself on an everyday basis, like you would a baby who needs nurturing: plenty of sleep, lots of liquids, good food, and comfort. You may be doing too much. You may have to cut back some of the responsibilities and demands you have in your life. In my practice, I have seen a number of high-powered women, trying to do it all and do it all well, reach their breaking point. Under these circumstances I've had to step in and insist that they cut back immediately. This might mean cutting back from full-time to part-time work, or it might mean taking short-term disability. There is a reason why those benefits exist. The breast cancer experience can create crisis for many people, and time off from work can be very therapeutic. Many patients have also gotten benefit from learning meditation techniques, doing visualization, regular prayer, quilting, knitting. Any kind of regular, relaxing, peaceful activity that gets your mind off of what is stressful onto something that is relaxing, comforting, and fun are good things. Support groups are another way to learn helpful tips from other people as well as to get encouragement and support.
Patricia A. Ganz, M.D. When you are not feeling your best, you must be careful about your safety. Do not start cooking and leave the kitchen. Make sure you remember to put your safety belt on. Schedule various tasks and things that you have to do or remember and write them down. Rather than depend on your memory for a lot of mundane, everyday tasks, use list-making and other prompts to help you remember.

On Wednesday, August 16, 2006, our Ask-the-Expert Online Conference was called Thinking and Memory ChallengesPatricia A. Ganz, M.D. and  moderator Marisa Weiss, M.D. answered your questions about the memory and concentration challenges that can happen during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top